Pulmonary hemorrhage: a rare complication of opioid overdose

Pediatr Emerg Care. 2011 Aug;27(8):742-4. doi: 10.1097/PEC.0b013e318226df00.

Abstract

Children and adolescents with pulmonary hemorrhage are infrequently encountered in the emergency department (ED). We describe a case of a 16 year-old boy who presented to a pediatric ED with pulmonary hemorrhage and respiratory distress. The patient's unusual initial presentation resulted in the consideration of a broad differential diagnosis for his symptoms, including traumatic, neurological, respiratory, and toxicological causes. After resuscitation in the ED, a prolonged admission, and extensive testing, no cause could be found other than severe opioid toxicity. This case illustrates a rare, life-threatening presentation of opiod toxicity in a healthy adolescent and underlines the potentially serious nature of such exposures.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Analgesics, Opioid / adverse effects*
  • Bronchi / blood supply
  • Bronchoscopy
  • C-Reactive Protein / analysis
  • Disease Progression
  • Drug Overdose
  • Emergency Service, Hospital
  • Hemorrhage / chemically induced*
  • Humans
  • Lung Diseases / chemically induced*
  • Male
  • Morphine / adverse effects*
  • Naloxone / adverse effects
  • Naloxone / therapeutic use
  • Narcotic Antagonists / adverse effects
  • Narcotic Antagonists / therapeutic use
  • Regional Blood Flow
  • Status Asthmaticus / diagnosis

Substances

  • Analgesics, Opioid
  • Narcotic Antagonists
  • Naloxone
  • Morphine
  • C-Reactive Protein